Alert archive / Pennsylvania / Freeze Watches in 2020
Freeze Watch 3, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this freeze watch at May 7, 2020, 3:46 PM EDT for 6 counties in Pennsylvania; 4 counties in New Jersey. It took effect at May 8, 2020, 11:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 7, 2020, 3:46 PM EDT (19:46 UTC)
- In effect from
- May 8, 2020, 11:00 PM EDT
- Expired
- May 8, 2020, 3:41 AM EDT
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Hunterdon County, NJ, Morris County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Chester County, PA, Lehigh County, PA, Montgomery County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 98 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034 WWUS71 KPHI 071946 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 346 PM EDT Thu May 7 2020 PAZ054-055-080900- /O.NEW.KPHI.FZ.W.0006.200509T0300Z-200509T1300Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 346 PM EDT Thu May 7 2020 ...FREEZE WARNING IN EFFECT FROM 11 PM FRIDAY TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as the upper 20s expected. * WHERE...Carbon and Monroe. * WHEN...From 11 PM Friday to 9 AM EDT Saturday. * IMPACTS...Freezing conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ001-007>009-PAZ060>062-101-103-105-080900- /O.NEW.KPHI.FZ.A.0003.200509T0300Z-200509T1300Z/ Sussex-Warren-Morris-Hunterdon-Berks-Lehigh-Northampton- Western Chester-Western Montgomery-Upper Bucks- Including the cities of Newton, Washington, Morristown, Flemington, Reading, Allentown, Bethlehem, Easton, Honey Brook, Oxford, Collegeville, Pottstown, Chalfont, and Perkasie 346 PM EDT Thu May 7 2020 ...FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30-32 degrees possible. * WHERE...In New Jersey, Sussex, Warren, Morris and Hunterdon. In Pennsylvania, Berks, Lehigh, Northampton, Western Chester, Western Montgomery and Upper Bucks. * WHEN...From late Friday evening through Saturday morning. * IMPACTS...Frost and freeze conditions may kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
359 WWUS71 KPHI 080741 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 341 AM EDT Fri May 8 2020 NJZ001-007>009-PAZ060>062-101-103-105-082045- /O.UPG.KPHI.FZ.A.0003.200509T0300Z-200509T1300Z/ /O.EXA.KPHI.FZ.W.0006.200509T0300Z-200509T1300Z/ Sussex-Warren-Morris-Hunterdon-Berks-Lehigh-Northampton- Western Chester-Western Montgomery-Upper Bucks- Including the cities of Newton, Washington, Morristown, Flemington, Reading, Allentown, Bethlehem, Easton, Honey Brook, Oxford, Collegeville, Pottstown, Chalfont, and Perkasie 341 AM EDT Fri May 8 2020 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...In New Jersey, Sussex, Warren, Morris and Hunterdon. In Pennsylvania, Berks, Lehigh, Northampton, Western Chester, Western Montgomery and Upper Bucks. * WHEN...From 11 PM this evening to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ PAZ054-055-082045- /O.CON.KPHI.FZ.W.0006.200509T0300Z-200509T1300Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 341 AM EDT Fri May 8 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Carbon and Monroe. * WHEN...From 11 PM this evening to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze watch went out at May 7, 9:13 AM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, May 7, 9:13 AM EDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
913 AM EDT Thu May 7 2020
.SYNOPSIS...
High pressure across the southeast states will ridge across the
Middle Atlantic region today. A cold front will move into our area
later tonight into early Friday. An area of low pressure will then
develop along the boundary and track through the Ohio Valley on
Friday, crossing the Middle Atlantic, and moving off into the
Canadian Maritimes by Saturday. High pressure will build across the
southeastern states this weekend, moving offshore on Sunday. A weak
system will move through the region Sunday night into Monday. A
longer period of fair weather awaits for later next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
900 update:
No major updates to forecast, a nice day is expected today between
storm systems.
Previous discussion:
Our region will spend the day in between
the mid level short wave trough from yesterday which will
continue to lift northeast away from us and the next short wave
trough associated with the large closed low over Ontario.
The main change from the previous forecast was to delay the
chance of precipitation until mostly this evening as guidance
has mostly trended slower with the arrival of the next short
wave trough. Therefore, expect the region to be dry through the
day.
Temperatures will be slightly below normal thanks to the
persistent northwesterly flow for the first half of the day.
However, with less cloud cover, temperatures should be 5 to 10
degrees higher than Wednesday. Highs are expected to be in the
60s for most locations.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
A mid level short wave trough that is connected to the large
closed low over Ontario is expected to clip the southern Poconos
and northwest NJ this evening and overnight. Moisture should be
quite limited, so have kept the chances for precipitation in
these areas at 30 to 40 percent, while most of the region should
remain dry. It looks like for tonight, any precip should be in
the form of light rain showers or even drizzle as mid level
clouds will limit radiational cooling and the cloud layer will
likely be rather shallow. Lows tonight are expected to be mostly
in the 40s, though in the higher terrain of the southern
Poconos, upper 30s are possible.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Two weather weather systems expected during the long term part
of the forecast. Below normal temperatures expected through the
period.
Friday/Friday night...A cold front crosses the region and then a
low pressure wave develops along the front and deepens as it
crosses the Mid-Atlantic region. A chance for showers Friday
deteriorates to widespread rains and increasing winds Friday
night as the low crosses the pulls away. Much colder air arrives
with some of the rain possibly changing to snow N/W later Fri
night. A small accum is possible across the higher elevations.
Sat/Sun...Cold and blustery Sat then some moderation Sunday.
Mostly cloudy Sat with some showers possible N/W was the back
edge of the Friday system and an upper low provide some
lingering instability. Highs Sat about 20 degrees below normal.
Readings increase by 10 degrees by Sunday, so highs then in the
50s N/W and low 60s elsewhere.
Sun night thru Mon night...Another weaker system crosses the
area. We'll keep mostly chc pops for these periods with the
greatest chc probably Monday. The weak wave provides enough
support to keep cooler temps over the area, but readings will
not be as cold and Sat. Highs Mon will be in the mid/upper 50s
N/W and low 60s for the metro areas and Delmarva.
Tue/Wed...Fair weather expected with moderating temps. Lows in
the 30s N/W and 40s for the S/E areas. Frost possible N/W both
Tue and Wed mornings. Highs mostly in the 60s both days.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR conditions are expected. Starting with only
scattered high clouds, though mid level clouds could increase
especially after 18Z and especially for KABE and KRDG.
Northwesterly winds increasing to around 10 knots with gusts of
15 to 20 knots, becoming west in the afternoon. High
confidence.
Tonight...Mostly VFR conditions are expected. However, there is
a chance of rain showers at KABE, although no significant flight
impacts are expected. Southwesterly wind becoming westerly after
06Z, with wind speeds less than 10 kt. Moderate confidence.
Outlook...
Friday night...Restrictions expected with rain showers, and
even a chance of snow showers northwest of PHL Friday night.
Winds becoming northwest 10 to 20 kt with higher gusts Friday
night.
Saturday...Mainly VFR with strong northwest winds 15 to 25 kt
with gusts up to 35 kt.
Saturday night and Sunday...Mainly VFR with northwest winds 10
to 20 kt with higher gusts Saturday evening becoming more
westerly by Sunday.
Sunday night and Monday...MVFR or lower possible in rain.
Southwest to west winds around 10 knots or less.
&&
.MARINE...
Seas should continue to subside through the morning; therefore,
the Small Craft Advisory has been cancelled. Winds and seas
should stay below Small Craft Advisory conditions for the rest
of the day. There is a brief window this evening for wind gusts
above 20 kt. However, at this time, wind gusts are expected to
remain below 25 kt.
Outlook...
Friday night...Gale watch issued. Winds switching to northwest
and becoming strong during the overnight hours. Rain developing.
Saturday...Northwest gales likely. Seas 4 to 7 feet.
Saturday night...Gales subsiding early, SCA conditions
overnight. Seas 4 to 7 feet, subsiding to below criteria by
daybreak.
Sunday...Lingering advisory-level west to northwest winds.
Sunday and Monday...West to southwest winds around 10 to 15
knots with gusts around 20 knots. Seas will generally be below
advisory levels but may start to build near 5 feet later in the
day on Monday.
&&
.TIDES/COASTAL FLOODING...
The Coastal Flooding Advisories that were in effect overnight
have been taken down. Widespread minor tidal flooding was the
result of the upcoming Full Moon (this morning) and the onshore
flow of the past day or so.
The wind is forecast to back to the northwest and west today.
No flooding issues are expected with the morning high tide.
However, the astronomical tides in the evening, associated with
the full moon, will be particularly high. Some spotty minor
flooding is possible at that time.
&&
.CLIMATE...
Here is a list of the record low temperatures for this weekend:
May 9:
Allentown: 31 (1956, 1947)
Atlantic City: 32 (1981, 1947)
Georgetown: 26 (1947)
Mount Pocono: 26 (1976, 1947)
Philadelphia: 33 (1947)
Reading: 34 (1976, 1947, 1898)
Trenton: 31 (1985)
Wilmington: 32 (1947)
May 10:
Allentown: 28 (1947)
Atlantic City: 29 (1966)
Georgetown: 26 (1947)
Mount Pocono: 24 (1966, 1962)
Philadelphia: 33 (1966)
Reading: 31 (1980)
Trenton: 35 (1986, 1983, 1966)
Wilmington: 33 (1966, 1947)
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from late Friday night through Saturday afternoon
for ANZ430-431-450>455.
&&
Synopsis...O'Hara
Near Term...Carr/Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Tides/Coastal Flooding...
Climate...Hazardous weather outlook, May 7, 4:03 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 403 AM EDT Thu May 7 2020 NJZ001-007-PAZ054-055-080815- Sussex-Warren-Carbon-Monroe- 403 AM EDT Thu May 7 2020 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures may drop below freezing Friday night and Saturday night. Winds may approach advisory criteria on Saturday, with scattered power outages and tree damage possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ060>062-070- 071-101>106-080815- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 403 AM EDT Thu May 7 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Winds may approach advisory criteria on Saturday, with scattered power outages and tree damage possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-080815- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 403 AM EDT Thu May 7 2020 ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:46 PM EDT | Freeze Warning | PHI | Berks, Bucks, Carbon, Chester, Lehigh, Monroe and 2 more | 41 hr |
| May 7, 3:05 AM EDT | Gale Watch | PHI | 25 hr | |
| May 7, 3:43 PM EDT | Small Craft Advisory | PHI | 32 hr |
Nearby
Freeze Watches in Pennsylvania, 2020Freeze Watches in New Jersey, 2020Every freeze watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.